Montana, 2005High Wind in Montana, March 6, 2005
March 6, 2005 · NWS BYZ · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 6, 3:45 PM MST, 5 minutes earlier.
Area forecast discussion, Mar 6, 3:45 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
345 PM MST SUN MAR 6 2005
.SHORT TERM...VALID FOR MON AND TUE...
HAVE CANCELLED HIGH WIND WARNING WITH THIS PACKAGE. CLOUDS AND A
FEW SHOWERS HAVE FORMED IN UNSTABLE AREA OF COLD ADVECTION THIS
AFTERNOON. EVEN HAD FEW LIGHTNING STRIKES OVER CARTER COUNTY.
FORMATION OF CLOUDS HAS INHIBITED MIXING DOWN OF WINDS SOMEWHAT
SO DO NOT EXPECT HIGH WINDS THIS EVENING. WILL KEEP RFW GOING FOR
NOW AS SOME AREAS IN THE SOUTH WERE STILL MEETING CRITERIA.
HAVE ADDED SHOWERS TO THE FORECAST THROUGH 06Z BASED ON RADAR
TRENDS...INSTABILITY AND SHORTWAVE SLIDING EAST. EXPECT MOST OF
THE ACTIVITY TO END BY 06Z. WINDS WILL DIMINISH AS DAYTIME HEATING
ENDS THIS EVENING.
A NORTHWEST FLOW WILL CONTINUE OVER THE AREA MONDAY THROUGH TUE
NIGHT. MODELS WERE SIMILAR WITH SCENARIO DURING THE PERIOD. A
PACIFIC SHORTWAVE WILL APPROACH THE REGION MON AFTERNOON
ACCOMPANIED BY SOME MOISTURE AND PRECEDED BY WARM ADVECTION. ADDED
LOW POPS TO HIGHER ELEVATIONS OF WESTERN ZONES WHERE MOISTURE HAS
BEST CHANCE OF REACHING THE GROUND. A COOLER AIRMASS WILL BE OVER
THE AREA TOMORROW WITH HIGH TEMPERATURES TEMPERED BY SOME CLOUD
COVER BUT READINGS WILL STILL BE ABOVE NORMAL.
THE SHORTWAVE WILL MOVE SE THROUGH THE AREA MONDAY NIGHT AND TUE PRIMARILY
AFFECTING THE EASTERN ZONES. BASED ON LATEST GUIDANCE AND PROGGED
MOISTURE HAVE RAISED POPS TO CHANCE IN THIS AREA AFTER 06Z MON NIGHT.
ALSO RAISED MINS A FEW DEGREES DUE TO CLOUDS AND PRECIPITATION AS
WELL AS BREEZY CONDITIONS CENTRAL AND WEST. POPS LOOKED REASONABLE
FOR TUE AS SHORTWAVE WILL BE EXITING THE AREA. LEE TROUGHING AND
DRY CONDITIONS WILL AFFECT REGION TUE NIGHT BRINGING WINDY
CONDITIONS TO GAP FLOW AREAS. ARTHUR
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
NO BIG CHANGES TO THE GOING FORECAST. MODELS HAVE BEGUN TO DIVERGE
A BIT WITH HANDLING OF WAVE ON WEDNESDAY WITH THE GFS NOW
INTENSIFYING THE UPPER LEVEL FEATURE AND GENERATING A PRETTY
POTENT SURFACE BOUNDARY WEDNESDAY AFTERNOON AND EVENING. QPF
AMOUNTS AROUND HALF AN INCH ARE PROJECTED ACROSS MUCH OF THE
FORECAST AREA WITH THIS SYSTEM. THIS IS A DEPARTURE FROM PREVIOUS
RUNS AND FROM WHAT THE OTHER MODELS ARE INDICATING...INCLUDING THE
NAM WHICH KEEPS A MUCH WEAKER SYSTEM WITH A DRY FRONTAL PASSAGE
HOLDING ALL THE SIGNIFICANT MOISTURE WEST OF THE DIVIDE. GIVEN THE
RECENT DRY TREND AND THE FACT THAT THE GFS IS THE OUTLIER AT THIS
POINT WILL HOLD OFF ON ANY FORECAST CHANGES WEDNESDAY. MORE
CONSISTENT THINKING ON PATTERN CHANGE FOR THE WEEKEND. EXTENDED
MODELS ALL IN FAIRLY GOOD AGREEMENT WITH BREAKING DOWN THE WEST
COAST RIDGE AND SHIFTING ITS AXIS FURTHER WEST. THIS ALLOWS ARCTIC COLD
POOL OVER THE HUDSON BAY TO SLOSH BACK TO THE WEST INTO THE
CANADIAN PRAIRIE PROVINCES AND BRING MONTANA A BETTER SHOT AT
COOLER WETTER WEATHER. CURRENT PACKAGE ALREADY HAS THIS SITUATION
IN HAND SO NO CHANGES HERE EITHER. DID ADJUST MIN TEMPERATURES
UPWARD A FEW DEGREES WEDNESDAY THROUGH FRIDAY. THIS BRINGS
FORECAST CLOSER TO THE ENSEMBLE MEAN. PREVIOUS FORECAST ON THE
COLD SIDE OF GUIDANCE. CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 035/052 036/053 036/053 037/054 033/055 033/051 026/043
20/B 20/B 00/B 00/N 00/B 02/R 22/O
LVM 035/053 037/054 034/053 030/051 026/053 024/051 021/044
00/N 30/B 00/B 00/N 00/N 02/R 23/O
HDN 033/053 032/056 029/054 036/054 032/053 032/052 026/046
20/B 22/W 00/B 00/N 00/B 02/R 22/O
MLS 028/051 028/051 032/051 032/049 029/045 026/047 023/043
20/B 32/W 00/B 00/N 00/B 02/R 22/O
4BQ 029/049 026/053 027/048 032/048 029/048 027/050 024/040
30/B 42/W 00/E 00/N 00/B 02/R 22/O
BHK 027/044 026/041 025/044 029/042 020/041 018/042 019/037
40/B 32/W 00/B 00/N 00/B 02/R 22/O
SHR 029/050 028/052 033/050 031/050 028/056 029/052 023/041
20/N 22/W 00/B 00/B 00/B 02/R 33/O
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT THROUGH LATE TONIGHT FOR
MTZ127>133.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Mar 6, 4:00 AM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
400 AM MST SUN MAR 6 2005
MTZ031>033-036-037-071046-
CARTER MT-CUSTER MT-FALLON MT-NORTHERN ROSEBUD MT-POWDER RIVER MT-
INCLUDING THE CITIES OF...BAKER...BROADUS...COLSTRIP...EKALAKA...
FORSYTH AND MILES CITY
400 AM MST SUN MAR 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MONTANA.
.DAY ONE...
VERY STRONG NORTHWEST WINDS WILL DEVELOP LATE THIS MORNING AND
CONTINUE THROUGH LATE THIS EVENING. A HIGH WIND WARNING AND A RED
FLAG WARNING ARE IN EFFECT THROUGH LATE THIS EVENING. PLEASE REFER TO
GTFNPWBYZ AND GTFRFWBYZ FOR DETAILS.
.DAY TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ029-030-035-038-042-057-058-063-071046-
GOLDEN VALLEY MT-JUDITH GAP MT-MUSSELSHELL MT-NORTHERN BIG HORN MT-
SOUTHERN BIG HORN MT-SOUTHERN ROSEBUD MT-TREASURE MT-YELLOWSTONE MT-
INCLUDING THE CITIES OF...BILLINGS...HARDIN...HYSHAM AND ROUNDUP
400 AM MST SUN MAR 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL
MONTANA.
.DAY ONE...
STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE AREA LATE THIS MORNING
AND CONTINUE THROUGH LATE THIS EVENING. A RED FLAG WARNING IS IN
EFFECT THROUGH THIS EVENING. PLEASE REFER TO GTFRFWBYZ FOR DETAILS.
.DAY TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ028-034-039>041-056-064>068-WYZ098-099-071046-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-
CRAZY MOUNTAINS MT-EASTERN CARBON MT-LIVINGSTON AREA MT-
NORTHEAST BIG HORN MOUNTAINS WY-NORTHERN PARK MT-
NORTHERN STILLWATER MT-NORTHERN SWEET GRASS MT-PARADISE VALLEY MT-
RED LODGE FOOTHILLS MT-SHERIDAN FOOTHILLS WY-SOUTHERN WHEATLAND MT-
INCLUDING THE CITIES OF...BIG TIMBER...COLUMBUS...HARLOWTON...
LIVINGSTON...RED LODGE AND SHERIDAN
400 AM MST SUN MAR 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL
MONTANA...AND NORTH CENTRAL WYOMING.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAY TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Fallon
- When
- March 6, 3:50 PM MST
- Where
- Fallon forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.334, -104.417 (the zone’s center; the record gives no point)
63 mph wind gust Cannonball Creek RAWS
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 6, 20051 death · 1 event
- Wildfire in Iowa, March 6, 20052 injured · $1.0 million · 1 event
- Hail and Damaging Winds in Iowa, March 6, 2005$26,000 · 1 in hail · 13 events
- High Wind in Montana, March 6, 200560 kt wind · 13 events
- High Wind in Montana, March 6, 200563 kt wind · 10 events
- High Wind in South Dakota, March 6, 200554 kt wind · 10 events
- High Wind in North Dakota, March 6, 200554 kt wind · 7 events
- Hail and Damaging Winds in Texas, March 6, 20051.25 in hail · 5 events
- Flash Flooding in Texas, March 6, 20052 events
- Hail in Kansas, March 6, 20050.75 in hail · 2 events
- High Wind in Montana, March 6, 20051 event
- High Wind in Wyoming, March 6, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532216.